Hail, Wabaunsee
- When
- April 8, 1:15 AM CST to 1:16 AM CST
- Where
- Wabaunsee County, 2.15 mi W of Hessdale
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.920, -96.240
Isolated hail and wind event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Isolated hail and wind event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 7, 10:50 PM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1150 PM CDT Tue Apr 7 2015 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Wednesday) Issued at 328 PM CDT TUE APR 7 2015 An amplified upper level trough was moving onshore across the northern CA coast. The upper level trough will then dig east-southeast across NV and UT by 00Z THU. Southwesterly flow at mid and upper levels will continue to be 40 to 50 KTS through the period. This afternoon and Tonight...A minor short-wave trough embedded in the southwesterly flow may provide just enough lift to erode the CAP across the extreme southeast counties around 7 PM. However, the surface cold front and the surface convergence ahead of the front may be just southeast of the CWA by the time storms develop. I will place in a slight risk for thunderstorms across Coffey and Anderson counties in case the front is an hour slower. Most numerical models show the front southeast of the CWA after 00Z. The front will continue to drift southeast into southeast KS or northeast OK where it will become stationary through the morning hours. Isentropic lift may increase enough for parcels to reach their LFC's for isolated elevate thunderstorms to develop late Tonight and through the morning hours of Thursday. However, the EML over the area may cause a strong enough CAP to prevent moist parcels from being lifted to their LFC. If isolated elevated thunderstorms manage to develop late Tonight and through the morning hours of Wednesday could produce large hail given that most models show MUCAPES increasing to 2500 to 3500 J/KG after 6Z across the CWA, along with the 2KM-6KM effective shear of 40 to 45 KTS. Overnight lows will drop off into the 50s. Patchy fog and drizzle may develop as warmer and moist air above the surface is advected northward across eastern KS. Wednesday, Looks like a complex forecast and the final outcome may not be known until late the morning hours. Most of the numerical models are showing a lead H5 trough lifting northeast across NM across west TX into OK by 18Z WED. This H5 trough will provide enough ascent for wide spread thunderstorms to develop along the surface dry line across central OK and the stationary front across southeast KS. This area of thunderstorms may evolve into an MCS as it tracks northeast across southeast KS, northeast OK into southwest MO and northwest AR during the mid and late afternoon hours. These storms may clip our southeast counties and some of the storms may become severe with large hail and perhaps some isolated damaging wind gusts from the late morning hour through 3 PM. This complex of storms will produce a lot of outflow that will be advected northward across eastern KS, casing the environment to stabilize across the CWA during the late morning and early afternoon hours. Most models show that the environment will destabilize across south central KS and north central OK. Severe thunderstorms may develop from the triple point near Hutchinson, KS, south along the surface dryline into northern OK. These thunderstorms will track to the northeast and move into the CWA during the mid evening hours. There still some questions on how severe these storms will remain two or three hours after sunset, especially if northeast KS doesn't recover from the outflow of the morning convective complex outflow across southeast KS. Though the NAM model shows MLCAPE increasing across Dickinson and Morris counties to near 2,000 J/KG. MUCAPES are 2,000 to 3,000 J/KG across the western counties of the CWA by 3Z THU. I suppose a surface based storm may be able to move northeast into the southwest and south central KS during the mid evening hours. Any surface based storms may have a slight chance of producing tornadoes along with large hail and damaging winds. Elevated thunderstorms will most likely only produce large hail and perhaps some isolated damaging wind gusts. If the late morning and early afternoon convective complex does not develop across northern OK and southeast KS, then the warm front may move north of I-70 and the environment will become more favorable for severe thunderstorms to develop during the late afternoon hours along the warm front and extending back southwest to the surface dryline. In this scenario, surface based supercell thunderstorm would be more likely across the CWA. Slightly veered 850mb winds may prevent stronger tornadoes from developing but any surface based supercell will produce large hail, damaging wind gusts and perhaps an isolated tornado. Highs on Wednesday will be range from the lower 80s across the southeast counties to lower 60s in north central KS. .LONG TERM...(Wednesday Night through Tuesday) Issued at 328 PM CDT TUE APR 7 2015 Wednesday night through Friday night ... By Wednesday night, the mid-level trough axis will be centered over the Rockies with the surface low advancing into western Kansas. The associated warm front will slowly lift northward over the outlook area Wednesday evening, however there are still some slight model discrepancies with the exact placement of this boundary by early evening. In general, the front should nearly bisect the CWA from southwest to northeast early evening and pivot northward through the evening and overnight hours. Models show the dryline advancing into central/south central Kansas by late afternoon/early evening with an embedded shortwave progged to move into south central Kansas by early evening and progress into east central Kansas. This passing shortwave over top the dryline should help to provide some extra forcing to help spark thunderstorm development along this boundary. This region will also coincide with the location of the strengthening south-southwesterly low-level jet which will help to provide additional convergence and lift into the evening and overnight hours. There are still several uncertainties though in the evening/overnight potential for strong to severe thunderstorms as the atmospheric environment for this evening activity will be greatly affected by what precipitation does or does not occur earlier in the day. There is also uncertainty with whether or not we will be able to weaken the cap enough to get surface-based storms to develop, and if so, for how long will we have surface-based storms before the cap builds back in again with the loss of daytime heating and cooling temperatures. Model soundings show a weak to minimal cap in place at 00z but it should build back in over the area by 03z with the increasing low-level jet then supporting elevated thunderstorms into the late evening/overnight hours. The severe parameters continue to look interesting with 1500-2500J/kg of CAPE, 40-50kts of 0-6km shear, and 150-250m2/s2 of 0-1km helicity. As a result, any surface-based storms that develop early evening will likely become supercells with all severe modes possible -- large hail, damaging winds, and some tornadoes. We will need to closely monitor precipitation trends Wednesday morning to see how it will impact the severe potential through early/mid evening. Lingering scattered elevated thunderstorms overnight should be primarily focused across far northern and eastern Kansas with some of the stronger elevated storms potentially producing some large hail. The mid-level trough will sweep into the area by Thursday morning and pivot from being positively-tilted to negatively-tilted by Thursday night. This transitioning trough axis will help to quickly push the surface low pressure system east of the area on Thursday with the associated cold front expected to be out of the CWA by the afternoon. As a result, have scattered precipitation chances Thursday morning with decreasing PoPs from west to east by the afternoon. Models show the instability quickly diminishing on Thursday with the advancing trough axis, so have areas of showers with some isolated thunder mentioned. With the cold front expected to have already moved through north central Kansas by Thursday morning, expect low temperatures Wednesday night to range from the upper 40s to low 60s. Have a non-diurnal trend for temperatures on Thursday with highs likely occurring by mid/late morning (low 60s to low 70s) with falling temperatures through the afternoon. Cloud cover should finally scatter out by Thursday night with clear skies and northwesterly winds supporting radiational cooling and overnight lows dropping into the 30s. A pleasant day is in store for Friday as surface high pressure tracks over the region, with highs into the 60s and lows Friday night dropping into the 40s. Saturday through Tuesday... Saturday will be warmer as southerly winds aid in warm air advection over the region. In the afternoon, a slight chance for thunderstorms exists in the western half of the CWA, however strong forcing is not apparent to aid development. Models agree Sunday afternoon and night look to be the best for storm development. Instability and shear this period indicate that storms have the potential to be strong. Forecast confidence decreases Monday and Tuesday due to model differences in the overall pattern. The ECMWF pushes in surface high pressure on Monday and keeps us dry the remainder of the period. Conversely, the GFS has an upper level shortwave transversing over the area, keeping a chance for precipitation until Monday evening. Have kept the initialization for now with 30-40 PoP chances Monday afternoon and decreasing into Tuesday. High temperatures from Saturday to Tuesday remain steady keeping the area in the lower 70s. Lows range from the mid 40s to mid 50s. && .AVIATION...(For the 06Z TAFs through 06Z Wednesday Night) Issued at 1150 PM CDT TUE APR 7 2015 Mainly IFR to LIFR cigs and mvfr vsbys are expected to continue through 22Z then improve to mvfr for the rest of the period after 00Z. However confidence in the later part of the forecast is not high as models differ on the cigs. TSRA chances look better just south of the terminals and added VCTS by 22Z. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gargan LONG TERM...Heller/Hennecke AVIATION...53
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 344 PM CDT TUE APR 7 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-082045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 344 PM CDT TUE APR 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS COFFEY AND ANDERSON COUNTIES...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARD. ISOLATED THUNDERSTORM MAY DEVELOP LATER TONIGHT ACROSS THE ENTIRE AREA. THESE STORMS MAY PRODUCE LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT ACROSS THE ENTIRE OUTLOOK AREA. HOWEVER THUNDERSTORMS ARE MORE LIKELY TO AFFECT EAST CENTRAL AND PARTS OF NORTHEAST KANSAS. THERE REMAINS SOME UNCERTAINTY IN WHERE STORMS WILL DEVELOP AND HOW WIDESPREAD THEY MAY BE. BUT IF THEY DO DEVELOP...THERE IS A GOOD CHANCE THAT STORMS WILL BECOME STRONG TO SEVERE AND CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THUNDERSTORMS ARE POSSIBLE SUNDAY INTO SUNDAY NIGHT...AND THERE IS THE POTENTIAL FOR SOME OF THESE STORMS TO BE STRONG. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION MAY BE NEEDED TONIGHT PRIMARILY ACROSS FAR EAST CENTRAL KANSAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 200 AM CDT WED APR 8 2015 KSZ038-080745- WABAUNSEE- 200 AM CDT WED APR 8 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WABAUNSEE COUNTY... THROUGH 245 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH ACROSS PORTIONS OF WABAUNSEE COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE VOLLAND...ALMA... MCFARLAND AND PAXICO. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 327 AND 342 COULD ALSO BE AFFECTED. && LAT...LON 3918 9623 3903 9595 3877 9627 3887 9646 TIME...MOT...LOC 0700Z 219DEG 26KT 3885 9633 SANDERS
The Topeka radar (KTWX), 9 km away, was scanning. The volume nearest the first event began at 07:15 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Tree limbs up to 3 inches in diameter down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567036, 567037.